Q: I take vitamins (a multi), plus herbal supplements and minerals to help my mood (St. John's wort), ease joint pain (glucosamine and chondroitin) and stay healthy (flaxseed for omega-3s). But now my doc has prescribed a statin and a baby aspirin every day, and wants to know what else I'm taking to see if there might be interactions. Why would these supplements suddenly be a problem? -- George J., Santa Barbara, Calif.
A: Your doc wants to know because it's easy to take too much of or the wrong form of a supplement and get risky interactions. For example, glucosamine and chondroitin can affect clotting and may make the effect of aspirin more pronounced. But our usual aspirin recommendation -- two babies with a half a glass of water before and after -- doesn't seem to be a problem; talk with your doc. Vitamin E (probably in your multi) and flaxseed oil (and some other omega-3s) plus aspirin also could deliver too much anti-clotting power. But if you're getting just 100 percent of the daily recommended dose of vitamin E and not more, we haven't seen a problem. We advocate DHA omega-3 from algal oil, which doesn't seem to have any anti-clotting side effects.
Doing supplements right takes some special tweaking, but you and your doc can work together to understand the effect they may have on the medications prescribed for you. Also: Check out www.clevelandclinicwellness.com/Pages/SupplementReview.aspx for individual supplement pros and cons.
Now, when it comes to herbs, the list of potential interactions with medications is huge. If you have heart, gastro, nerve, liver or kidney problems, get a second opinion. Dr. Oz's website has an interaction checker that can tell you how practically every herb and supplement interacts with all sorts of medications. Go to www.doctoroz.com and type "interaction checker" in the search box.
Q: I am tired of being embarrassed about my one eye that's misaligned. I'm 28, just moved to a new city for a new job, and I know it doesn't make a great first impression. Sometimes people assume I'm stupid, and trying to meet women is really frustrating and uncomfortable. What can I do? -- Alton G., Little Rock, Ark.
A: Strabismus (that's the medical term for eyes that don't align properly) happens when eye muscles don't work together, because of faulty development of the nerve pathway from one eye to the brain. When the condition is treated early in life (it's the most common cause of vision problems in children), chances are good that therapy will do the trick and surgery may not be necessary.
However, when left untreated, therapy alone might not work. Plus, you also may have to deal with lazy eye, or amblyopia. That happens when the affected eye's visual messages stop being fully processed by your brain. This can narrow your field of vision, affect depth perception, trigger double vision or even shut off sight altogether.
Fortunately, there's been a revolution in treatments for adults with your condition. There's now a surgery using adjustable sutures that allows the surgeon to tune the sinews of your eye muscles into perfect alignment. Also, injections of botulinum toxin (Botox) can temporarily relax strong eye muscles, making the weak muscles work harder. The theory? When the drug wears off, your eye muscles will be balanced and your eyes will align. These techniques, coupled with an eye patch, glasses and drops, may mean that pretty soon you'll feel a lot more confident on the job and in your social life.
For a referral to an ophthalmological surgeon who specializes in treating adults with this condition, contact the American Association for Pediatric Ophthalmology and Strabismus: 415-561-8505, or www.aapos.org.
(Mehmet Oz, M.D. is host of "The Dr. Oz Show," and Mike Roizen, M.D. is Chief Medical Officer at the Cleveland Clinic Wellness Institute. Submit your health questions at www.doctoroz.com.)